Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Jacksonville, FL

June 17, 2001Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 17, 2001, 4:40 PM EDT for Marion County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 4:40 PM EDT (20:40 UTC)
Expired
Jun 17, 2001, 5:30 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:45 PM EDTHail 0.75Ft Mc Coy, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:15 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 17, 2:15 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SUN JUN 17 2001

PUBLIC...THE VORT MAX AND ASSOCIATED MOISTURE ALONG THE SOUTHEAST
GEORGIA COAST HAS STALLED...IN DEFIANCE OF MESOETA AND AVN WHICH
TRIED TO SHOVE IT SOUTHWARD INTO NORTH FLORIDA. STORM TOTALS NOW IN
THE 3 TO 4 INCH RANGE IN SMALL AREA JUST NORTH OF THE STATE LINE.

MODELS ARE IN GENERAL AGREEMENT THAT THE VORT MAX AND MOISTURE WILL
STALL OUT...THEN BEGIN TO SPREAD BACK NORTH AND WEST AFTER THE UPPER
TROUGH PASSES AND RIDGING BUILDS TO THE NORTH AND EAST OF THE AREA.
JUST WHEN THIS WILL HAPPEN IS THE KEY QUESTION FOR GEORGIA ZONES.
AVN IS FASTER AND HAS ALL OF OUR GEORGIA CWA BACK INTO THE DEEPER
MOISTURE BY MONDAY AFTERNOON. MESOETA IS SOMEWHAT SLOWER. AS IT IS
UNCLEAR WHICH...IF EITHER...MODEL HAS A GOOD HANDLE ON THIS
MOISTURE...AT LEAST SCATTERED POPS ARE IN ORDER FOR THE GEORGIA
ZONES ON MONDAY.

OTHERWISE...A GRADUAL RETURN TO A MORE TYPICAL SUMMER PATTERN LOOMS
OVER MOST OF OUR FLORIDA CWA AS EASTERLY FLOW SETS UP ON MONDAY
RETURNING US TO A REGIME CHARACTERIZED BY MORE NUMEROUS AFTERNOON
STORMS IN THE INLAND SECTIONS AND FEWER ALONG THE COAST. WITH
MOISTURE REMAINING AMPLE...SCATTERED NIGHTTIME POPS ALONG THE COAST
ARE ALSO IN ORDER. WILL HAVE TO RAISE NIGHTTIME TEMPS SOME AREAS AS
IT NOW SEEMS UNLIKELY THE DRIER SURFACE AIR WILL EVER MAKE IT INTO
FLA ZONES.

MARINE...NO HIGHLIGHTS...WINDS GRADUALLY VEER TO THE EAST AND HOLD A
GENERAL EASTERLY DIRECTION THROUGH MIDWEEK. SPEEDS REMAIN LESS THAN
15 KNOTS.

EXTENDED...AVN AND MRF START TO CARVE OUT ANOTHER LONG WAVE TROUGH
IN THE EASTERN U.S. BY THE END OF THE WEEK... BRINGING WINDS BACK
AROUND TO THE WEST AND BRINGING A RETURN TO THE RECENT PATTERN OF
P.M. COASTAL STORMS.

FIRE WX...NO HEADLINES

PRELIM
AMG 68/88/70/88 0323
SSI 72/85/73/85 5423
JAX 71/85/70/89 4333
GNV 69/90/70/91 3634

.JAX...
.FL...NONE.
.GA...NONE.

PUBLIC/MARINE...LETRO
FIRE WX AVIATION...HESS

In the hours before

Special weather statement, Jun 17, 12:05 PM EDT, 4 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT SUN JUN 17 2001

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED ACROSS COASTAL
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THIS AFTERNOON...

A WEAK COLD FRONT ALONG THE FLORIDA/GEORGIA STATE BORDER WILL
CONTINUE TO DRIFT SLOWLY SOUTHWARD THIS AFTERNOON. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE BROKEN OUT ALONG THE INTERSTATE 95 CORRIDOR
NORTH OF JACKSONVILLE LATE THIS MORNING AND WILL CONTINUE TO DEVELOP
SOUTHWARD ALONG INTERSTATE 95 IN NORTHEAST FLORIDA EARLY THIS
AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED TO BREAK OUT BY MID
AFTERNOON ALONG INTERSTATE 75 SOUTH OF LAKE CITY AND EASTWARD ACROSS
COASTAL NORTHEAST FLORIDA. A FEW OF THESE STORMS COULD BECOME SEVERE.

THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL AND
STRONG GUSTY WINDS AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING AND
SOME SMALL HAIL. STORM MOTION WILL GENERALLY BE TO THE SOUTH AROUND
10 TO 15 MPH. DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE
STORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:41 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.